Thunderstorm Wind, Tripp
- When
- May 4, 6:30 PM CST
- Where
- Tripp County, 16 mi S of Colome
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.019, -99.720
A severe thunderstorm moved across Tripp County, producing penny sized hail and wind gusts to 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm moved across Tripp County, producing penny sized hail and wind gusts to 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 4, 3:25 PM CST, 3 hours 5 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 325 PM MDT FRI MAY 4 2007 .DISCUSSION...21Z SFC ANALYSIS SHOWS N/S ORIENTED SFC TROUGH LOCATED JUST EAST OF OUR CWA THIS AFTERNOON. TROUGH IS EXPECTED TO SHIFT BACK WESTWARD INTO TRIPP CO LATER THIS AFTERNOON/EVE WITH SB CAPE CLIMBING TO AROUND 1000J/KG JUST EAST OF THE BOUNDARY. SHEAR PROFILES INDICATE THAT SOME ROTATING SUPERCELLS ARE POSSIBLE ALONG AND NEAR THE BOUNDARY...LEADING TO A CHANCE OF SEVERE STORMS THERE WITH LARGE HAIL AND DAMAGING WINDS. TONIGHT/SATURDAY...STRONG LIFT AND IMPRESSIVE FRONTOGENESIS CROSSING THE AREA WILL BRING WIDESPREAD RAIN...WITH ANOTHER ROUND OF SEVERE STORMS POSSIBLE OVER CENTRAL SOUTH DAKOTA SATURDAY AFTERNOON. TOTALS OVER 1 INCH OF RAIN WILL NOT BE UNCOMMON. WILL SEE SOME 2 INCH PLUS TOTALS...ESPECIALLY OVER NORTHWESTERN SD AND THE FAVORED UPSLOPE AREAS OF THE NORTHERN AND EASTERN FOOTHILLS AREA DUE TO NORTHEAST THROUGH EAST 850-700MB FLOW. CURRENT HYDROLOGIC CONDITIONS NOT CONDUCIVE TO ISSUANCE OF WATER HEADLINES AT THE MOMENT...BUT IF SYSTEM SLOWS IT MAY BECOME NECESSARY TO ADDRESS THESE CONCERNS. THERMODYNAMIC CONDITIONS WILL BE MARGINAL FOR SNOW...BUT FEEL DYNAMIC COOLING WILL BRING MIXED SNOW TO THE HIGHER ELEVATIONS...ESP OVER THE BLACK HILLS AND THE SOUTHWESTERN CORNER OF CAMBELL CO IN WYOMING. MAIN COOLING SHOULD PEAK DURING THE DAY...WITH SOLAR INSOLATION BATTLING COOLING. IF PEAK OF SYSTEM WOULD COME AT NIGHT...OR MODELS GET COLDER WITH SUBSEQUENT RUNS...COULD SEE SOME ACCUMULATING SNOW OVER PORTIONS OF THE BLACK HILLS AND NORTHEASTERN WY. SATURDAY NIGHT/SUNDAY...BEST FORCING SHIFTS NORTHEAST OF THE REGION...BUT NOT BEFORE ADDITIONAL DEFORMATION ZONE PRECIPITATION FALLS TO THE NORTHWEST OF 700MB LOW OVER THE WESTERN DAKOTAS. STRONG TEMPERATURE GRADIENT THROUGH THE PERIOD...SO CONFIDENCE IS LOW FOR ACTUAL HIGHS/LOWS. EXTENDED...STRONG SHORTWAVE TROUGH WILL BE ON THE WAY OUT OF THE FORECAST AREA ON MONDAY...AS AN UPPER RIDGE BUILDS INTO THE REGION. SOME LINGERING SHOWERS MAY AFFECT THE AREA ON MONDAY. UPPER RIDGE WILL DOMINATE THE WEATHER THROUGH THE REMAINDER OF THE EXTENDED...WITH TEMPERATURES RUNNING ABOVE AVERAGE. && .AVIATION...GENERALLY VFR CONDITIONS WILL CONTINUE THROUGH MUCH OF THE DAY WITH A FEW AREAS OF MVFR CIGS OVER NORTH DAKOTA. SHOWERS AND THUNDERSTORMS WILL START TO DEVELOP LATER THIS AFTERNOON INTO THIS EVENING BRINGING MVFR TO LOCAL IFR CEILINGS AND VISIBILITIES. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 613 AM MDT FRI MAY 4 2007 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-051300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 613 AM MDT (713 AM CDT) FRI MAY 4 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT ACROSS SOUTH CENTRAL SOUTH DAKOTA...EAST OF A LINE FROM PHILIP TO PINE RIDGE. THE MAIN THREAT FROM THESE SEVERE THUNDERSTORMS WILL BE WIND GUSTS GREATER THAN 60 MPH AND LARGE HAIL...BUT A VERY ISOLATED TORNADO CANNOT BE RULED OUT. A STRONG UPPER LEVEL STORM WILL MOVE FROM THE SOUTHERN ROCKIES INTO THE CENTRAL PLAINS. A COOL FRONT WILL STALL ACROSS CENTRAL SOUTH DAKOTA THIS MORNING. A LARGE PLUME OF MOISTURE WILL BE DRAWN INTO THE COOL FRONT...ALLOWING ACTIVE THUNDERSTORMS TO DEVELOP LATE THIS AFTERNOON AND EARLY EVENING. THE POTENTIALLY SEVERE THUNDERSTORMS WILL CONTINUE OVERNIGHT OVER SOUTH CENTRAL SOUTH DAKOTA. ADDITIONAL SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED ACROSS NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA LATER THIS AFTERNOON AND TONIGHT. THESE STORMS MAY CONTAIN GUSTY WINDS AND SMALL HAIL. ANY THUNDERSTORM TONIGHT MAY CONTAIN LOCALLY HEAVY RAIN AMOUNTS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE UPPER LEVEL STORM SYSTEM WILL EXIT THE NORTHERN PLAINS LATE SUNDAY NIGHT. EXPECT WIDESPREAD SHOWERS AND THUNDERSTORMS SATURDAY... WITH LOCALLY HEAVY RAIN POSSIBLE. THE BEST CHANCE OF HEAVY RAIN WILL BE ACROSS FAR NORTHWESTERN SOUTH DAKOTA AND THE NORTHERN AND EASTERN FOOTHILLS. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MOST OF SOUTH DAKOTA SATURDAY AFTERNOON AND EVENING...EAST OF A LINE FROM BUFFALO SOUTH DAKOTA TO HOT SPRINGS. THE MAIN THREAT WOULD BE LARGE HAIL. CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE SUNDAY...BUT SEVERE THUNDERSTORMS ARE NOT EXPECTED. IN ADDITION...SNOW WILL MIX WITH THE RAIN OVER THE HIGHER ELEVATIONS OF THE BLACK HILLS AND NORTHEASTERN WYOMING SATURDAY...AND ESPECIALLY SATURDAY NIGHT. ALTHOUGH SIGNIFICANT ACCUMULATIONS ARE NOT EXPECTED AT THIS TIME...SLIGHTLY COLDER TEMPERATURES WITH THIS STORM COULD RESULT IN SEVERAL INCHES OF SLUSHY ACCUMULATION BY SUNDAY MORNING. VERY WINDY CONDITIONS WILL DEVELOP SATURDAY...AS NORTHWEST WINDS BLOW AT 25 TO 35 MPH WITH GUSTS TO 45 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT IN SOUTH CENTRAL SOUTH DAKOTA.
The North Platte radar (KLNX), 137 km away, was scanning. The volume nearest the first event began at 00:28 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 21650, 21651, 21652.